if 2 incidents occur that doesn't mean they are related. If i eat beans and a hen eats beans that doesn't mean i am a hen.
it needs years to ascertain a certain relationship. unfortunately all side effects are based on statistics which can be misleading sometimes.
about lamictal causing meningitis although i don't take it myself but if you turn your back to it for let us say take instead valproate you will find that it has got other lousy side effects, lithium is no exception etc... etc... all the bloody drugs of BP are bad. One should thank God that at least he found a drug functioning
what is the incidence against placebo - ie in the general population. It is not drastically so especially compared to the rash, which will kill you just as nicely and can pop up at any time. the rare stuff isnt worth worrying about unless it gets you - there is simply nothing you can do about it except be properly consented by your doctor. the risk time is usually worst at the start of therapy with this sort of "reaction", as opposed to the accumulation stuff like liver failure and pancreatitis from other mood stabilisers.
I've been taking Lamictal for the past 6 years, and must say I believe it saved my life. It took 9 years to properly diagnose my condition (BP-II), and by the time I was diagnosed, I was cycling so badly that my down cycles were suicidal.
The *only* side-effect I've experienced is sleepiness, which is why I started taking it at bedtime, but it's actually great because I had horrible insomnia with my up cycles, and now I'm able to sleep, and I get restful sleep--as in, I don't wake up unless physically disturbed.
New studies have also supported the discovery that Lamictal effectively contributes to neuro-cellular regeneration--which basically means that it helps re-grow banished brain-cells, where it was once believed it wasn't possible; which of course leads to improved mental and physical functionality.
Out of the 20+ medications I've tried over the past 15 years, this stuff has had the least number of side-effects, and overall, the side-effects that the vast majority of people have experienced are far less severe than all the other BP drugs out there, and if anything, are minor nusiances that are easily either dealt with or ignored, and will dissipate over the course of treatment.
It was also perfectly safe for me to take while pregnant, so long as I supplemented with high doses of folic acid. At the time I became pregnant, I was also taking Klonipin, which is a class D narcotic/hypnotic, and had to stop cold. With all the changing hormones, I was lucky to still have the Lamictal to even me out.
Now, I'm absolutely not saying or refuting that this meningitis side-effect isn't something to be taken into consideration, but, the cases were sporadic. Over the years, they have improved the coatings with which they make the medicine, which is a large contributing factor in how patients react to certain drugs. I found out the hard way that I'm allergic to blue dye, which is used in some drugs to differentiate one from another. It wasn't a 'side-effect', it was an allergic reaction. This is also part of the reason why they make 'generics' of many drugs--cheaper coating/dye=cheaper drug.
I very confidently believe that Lamictal is highly effective in treating BP disorders and very safe. If you have some sort of side-effect, it is worth checking with your doctor to see if you can try an alternate 'brand' of the same medication to see if it happens again (assuming the side-effect wasn't life-threatening, of course).
Obviously, one drug isn't going to work for everyone, but I'm a huge advocate for this one after unsuccessfully trying so many others, despite my disgust for drug manufacturers. This one was a good call by scientists and drug companies alike.
I started taking Lamictal I believe in March of 2011. I was hospitalized with viral meningitis the end of october - beginning of september. I have no idea where it came from, and I was just browsing around at information on it, and happened to have come across this. This is really mind blowing. I never knew that there could be some kind of correlation between the two!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.